Home > Journals > Minerva Psichiatrica > Past Issues > Minerva Psichiatrica 2018 September;59(3) > Minerva Psichiatrica 2018 September;59(3):160-2

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Publication history
Reprints
Permissions
Cite this article as

 

CASE REPORT   

Minerva Psichiatrica 2018 September;59(3):160-2

DOI: 10.23736/S0391-1772.18.01970-2

Copyright © 2018 EDIZIONI MINERVA MEDICA

language: English

Weight loss associated with clozapine: mechanism and review of literature

Hemendra SINGH , Udayan BHAUMIK

Department of Psychiatry, Ramaiah Medical College, Bengaluru, Karnataka, India


PDF


Antipsychotic-induced weight gain is known to contribute to stigma and low self-esteem and lead to complications like metabolic syndrome and untimely death. The underlying mechanism for weight gain with antipsychotics is poorly understood, although various brain areas, neurotransmitters, neuropeptides and genetic factors have been implicated. Clozapine, an atypical antipsychotic has been found to be notoriously associated with weight gain. A minority of individuals on clozapine have also been found to have weight loss. Those who lose weight from taking clozapine, those who lose weight due to improved mental state, diet management and exercise and those in whom weight loss suggests a poor response to clozapine. Here we present the case of a 30-year-old female who had significant weight loss during treatment with clozapine, which could not be attributed to other medical causes and improved after switch-over to olanzapine. Our case underlines the importance of carrying out detailed physical examination and investigation in patients who have weight loss with clozapine and also consider possibility of changing antipsychotic as poor response is commonly observed in these patients.


KEY WORDS: Weight loss - Antipsychotic agents - Clozapine

top of page